Drug rashes




17: Drug rashes


Aziz Khan, Reid A. Waldman, Jane M. Grant-Kels


Abstract:



A rash is one of the most common adverse effects of many medications. These rashes are divided into self-limited cutaneous eruptions (discussed here) and life-threatening severe cutaneous adverse reactions (Chapter 18). This chapter reviews the three most common drug eruptions: morbilliform drug eruption, urticarial drug eruption, and lichenoid drug eruption.

Key terms:


drug rash


drug eruption


morbilliform drug eruption


exanthematous drug eruption


urticaria


urticarial drug eruption


lichenoid drug eruption



Morbilliform drug eruption


Clinical features


Morbilliform drug eruption, also called “exanthematous” or “maculopapular drug eruption,” is the most common form of cutaneous drug eruption, accounting for more than 80% of drug eruptions.



Morbilliform drug eruption is considered to be a type IVc hypersensitivity reaction and is caused by a wide variety of medications. Morbilliform drug eruption occurs in 1% to 5% of first-time drug users and is characterized by a widespread, maculopapular, symmetrically distributed rash. The highest drug-specific incidence is reported among patients exposed to antibiotics (1%–8%), particularly beta-lactams.


Clinical manifestations usually appear about 3 to 14 days (typically within the first week) after initiation of the culprit drug; however, the rash can appear earlier if the person is already sensitized to the drug from previous exposure. Drugs commonly implicated in morbilliform drug eruption include antibiotics (e.g., beta-lactam antibiotics, sulfonamides, fluoroquinolones); allopurinol; anticonvulsants (e.g., lamotrigine, carbamazepine, phenytoin, phenobarbital); antivirals (e.g., nevirapine, abacavir); and oxicam nonsteroidal antiinflammatory drugs (NSAIDs).


Systemic symptoms include a fever, which is typically low grade (less than 100.4° F), and pruritis.


Cutaneous manifestations




Differential diagnosis


The differential diagnoses for a maculopapular rash are broad and include viral exanthems, bacterial exanthems, autoimmune disease, and drug eruptions. A temporal relationship between rash onset and exposure to the offending drug helps differentiate drug exanthems from other exanthems.



It is essential to distinguish morbilliform drug eruption from other forms of severe cutaneous drug reactions, including DRESS and SJS/TEN. Morbilliform drug eruptions lack the mucosal findings associated with the aforementioned conditions. These conditions can be further differentiated based on skin biopsy findings.



Work-up


The diagnosis of morbilliform drug eruption is suspected when a patient presents with a new-onset maculopapular rash and a recent drug exposure.


A careful review of the complete medication list, including prescription, over-the-counter (OTC), and herbal medications, should be done. The timeline of drug exposure and symptoms onset should be documented to assess for drug causality. History of previous and recent exposure to topical medications should also be obtained. Travel history, sick contacts, recent febrile illness, and exposure to any ticks should be obtained to assess for an infectious etiology.


Careful examination of the skin and all mucosal surfaces should be performed because a morbilliform drug eruption can sometimes be the heralding sign of a more severe cutaneous drug eruption. The presence of mucosal involvement, skin tenderness, or a high-grade fever (greater than 100.4° F) should raise suspicion for a severe evolving cutaneous drug reaction, including a drug reaction with eosinophilia and systemic symptoms (DRESS) and/or Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN).


Laboratory investigations are generally not routinely performed if the diagnosis and drug causality is certain. Nevertheless, in uncertain cases, the following tests should be obtained to confirm the diagnosis and exclude other conditions that mimic morbilliform drug eruption.



A skin biopsy to diagnose morbilliform drug eruption is not routinely performed; however, a skin biopsy for histopathologic examination and direct immunofluorescence (DIF) should be obtained if the diagnosis is uncertain and/or to exclude severe cutaneous drug eruptions like DRESS and SJS/TEN. Typical histopathological features include vacuolar interface dermatitis with a superficial perivascular and interstitial inflammatory infiltrate composed mostly of lymphocytes but often with some neutrophils and eosinophils.


Initial steps in management


Identification and prompt withdrawal of the culprit drug remains the mainstay of treatment. Morbilliform drug eruption is a self-limiting disease, and withdrawal of the offending agent usually results in the resolution of cutaneous manifestations in about 5 to 14 days. Postinflammatory hyperpigmentation can occur, especially in patients with darker skin.


For symptomatic relief of pruritus, topical steroids and oral antihistamines are used. Either first-generation oral antihistamines (e.g., diphenhydramine, hydroxyzine) or second-generation oral antihistamines (e.g., cetirizine, loratadine) can be used. Second-generation antihistamines are generally less sedative and are preferred over first-generation drugs. These are usually continued until the pruritus subsides.


High-potency topical steroids are preferred over systemic steroids.



It is essential to avoid reexposure to the same or structurally similar medications. Desensitization can be considered if the culprit drug is of essential therapeutic importance with no other alternative therapeutic options (e.g., antibiotics in cystic fibrosis). These patients should be closely monitored.


Warning signs/common pitfalls


Morbilliform drug eruption can sometimes be the foreshadowing sign of a more severe cutaneous drug eruption. Hence it is vital to closely monitor patients for signs typically associated with DRESS and SJS/TEN. The presence of fever, mucosal involvement, skin tenderness, or abnormal laboratory findings should warrant further workup for DRESS and SJS/TEN.


SDRIFE should be differentiated from malignant intertrigo, a condition characterized by painful, erythematous skin patches in the intertriginous areas. Malignant intertrigo occurs 2 to 3 weeks after exposure to chemotherapeutic agents.


Patients should be counseled about strict avoidance of the causative drug and chemically related medications.


Counseling


Morbilliform drug eruption is a relatively common side effect of a medication that affects the skin. It causes red, itchy spots to appear on the skin. Many medications can potentially cause morbilliform drug eruption; a list will be provided to you.


In addition to drugs, other viral and bacterial infections can present with similar spots. Nevertheless, in contrast to a rash caused by infections, fever and sore throat are typically absent in morbilliform drug eruption. If the etiology of the outbreak is uncertain, however, the doctor will perform specific laboratory tests to help differentiate a drug rash from a rash caused by an infection.


In your case, the offending drug should be stopped, and it is recommended that you strictly avoid this drug in the future. Structurally similar drugs can also cause the same reaction, and it is recommended that you talk with your healthcare provider before starting any new medications. You should learn the names of the medications you should avoid and keep a written record on your person. Your pharmacy should also make a note that you have had a drug reaction and should have a list of medications you should avoid. Consider wearing a medical alert bracelet to let people know which medications to avoid.


You should alert your healthcare provider or go to the emergency room immediately if you develop any fever, blistering of the skin, or mouth sores. You should also regularly follow up with your primary healthcare provider.


Urticarial drug eruption


Clinical features


Urticarial drug eruption is the second most common form of cutaneous drug eruption.



Jul 22, 2021 | Posted by in Dermatology | Comments Off on Drug rashes
Premium Wordpress Themes by UFO Themes